Indiana, 2002

Hail and Damaging Winds in Indiana, June 4, 2002

June 4, 2002 · NWS IWX · 28 events in 8 counties and zones

26 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 4, 1:46 AM EST, 10 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 1:46 AM EST, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
146 AM EST TUE JUN 4 2002

FORECAST CHALLENGES LIE IN PCPN CHCS NEXT 24 TO 36 HOURS AND HIGH
TEMPS TODAY.

6Z SFC MAP HAS WARM FRONT TEMPORARILY STALLED OUT FROM JUST NORTH
OF PIA...TO BETWEEN GUS AND LAF. THIS IS THE RESULT OF CONVECTION
FROM THE PAST EVENING AND WHAT IS OCCURRING ATTM. CONVECTION HAS
BEEN REMAINING WELL NORTH OF THE BOUNDARY.

MODELS IN AGREEMENT ON KEEPING BULK OF THE MCS NORTH OF THE CWA
THIS MORNING...BUT BASED ON CURRENT RADAR/SAT TRENDS....NORTHERN 2 TO
3 TIERS OF COUNTIES COULD GET CLIPPED. LIKELY POPS WILL COVER
THIS FOR NOW. SOUTH OF THE BOUNDARY DRY START EXPECTED TO THE DAY.
WITH LITTLE IN THE WAY OF CONVECTIVE DEBRIS EXPECTED...MOSTLY SUNNY
SKIES WILL ALLOW THE FRONT TO PICK UP SPEED AND SHOOT THROUGH MUCH OF
THE CWA...STALLING OUT SOMEWHERE ACROSS FAR N IN/EXT SW LWR MI. MUCH
OF CENTRAL IL AND IN REACHED THE UPPER 80S TO MIDDLE 90S IN THE WARM
SECTOR YESTERDAY AND THINK THIS IS REASONABLE FOR MUCH OF THE CWA
TODAY. NORTHERN GROUPS COULD BE A BIT TRICKER DEPENDING ON EXACT
FRONTAL POSITION. WILL BE BUMPING TEMPS UP IN ALL GROUPS WITH LOWER
90S IN THE SOUTH TRENDING TOWARDS MID 80S IN THE NORTH. RECORDS LOOK
TO BE SAFE TODAY...WITH FWA RECORD AT 96 AND SBN AT 93. LOWS IN THE
60 TO 65 DEGREE RANGE LOOK GOOD ACROSS THE CWA.

AS FOR PCPN CHCS...EXPECT LITTLE ACTIVITY (OTHER THAN WHAT WAS
NOTED ABOVE) UNTIL AFTN WHEN MAX TEMP REACHED. H7 TEMPS VARY BY MODEL
WITH STG CAP INDICATED ON AVN(+9 C) AND SOMEWHAT WEAKER ON ETA(+6 C).
BY THIS TIME...MODELS AGREE ON MODERATE TO STG INSTABILITY IN PLACE
WITH LIS -3 TO -7 AND CAPES 1500-2500. ANY STORMS THAT DO POP WILL
LIKELY BE QUITE STRONG AND PRODUCE LOCALLY HEAVY RAIN. COMPLICATING
FACTOR WILL BE DECENT SHORTWAVE SET TO ENTER THE NW CWA DURING THE
AFTN. THIS COULD TRIGGER A LINE OF CONVECTION AHEAD OF THE
APPROACHING FRONT. AS A RESULT...WILL KEEP WITH CURRENT POP SET-UP
FOR TODAY...BUT PLACE EMPHASIS ON AFTERNOON. TONIGHT...GUIDANCE
NUMBERS KEEP LIKELY POPS IN ALL AREAS AS FRONT MOVES THROUGH OVER
NIGHT. SEE NO REASON TO ARGUE. WILL KEEP MENTION OF SVR OUT OF
ZONES...BUT PLACE EMPHASIS ON RISKS IN MORNING HWO.

LINGERING POST FRONTAL PCPN SHOWN BY BOTH MODELS...WITH THINGS
DRYING OUT DURING THE AFTN. TEMPS WILL BE 15 TO 20 DEGREE COOLER AND
WHAT IS EXPECTED TODAY...MAINLY DUE TO THE CLOUD COVER. MOSTLY CLR
SKIES EXPECTED FOR WEDS NGT AND THURS...WITH LOWS IN THE 50S AND
HIGHS IN THE MID 70S.

EXTENDED FORECAST...
FEW CHANGES MADE. HAVE BUMPED TEMPS INTO NEXT CATEGORY FOR FRI AND
SAT AS AVN H8 TEMPS AND PLENTY OF SS SUPPORT SLIGHTLY WARMER TEMPS...
NEAR NORMS FOR EARLY JUNE.

.IWX...NONE.

FISHER/LASHLEY

In the hours before

Special weather statement, Jun 4, 11:13 AM EST, 1 hour 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-050015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 AM EST TUE JUN 4 2002

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES INTO EARLY TONIGHT
FOR NORTHERN INDIANA...NORTHWEST OHIO AND FAR SOUTHERN LOWER
MICHIGAN. A STATIONARY FRONT ACROSS NORTHERN INDIANA AND NORTHERN
OHIO WILL TRIGGER THUNDERSTORMS THROUGH THIS EVENING. THE VERY WARM
AND MOIST AIR SOUTH OF THE FRONT WILL BECOME UNSTABLE WITH DAYTIME
HEATING...PROVIDING THE CHANCE TO STORMS TO BECOME SEVERE. STABLE
CONDITIONS IN THE MID ATMOSPHERE THAT INHIBITED STORM FORMATION
YESTERDAY ALONG AND SOUTH OF THE FRONT HAVE DECREASED...PROVIDING A
MORE FAVORABLE ENVIRONMENT FOR STORM FORMATION. THE MAIN SEVERE
HAZARD NORTH OF THE FRONT OVER EXTREME LOWER MICHIGAN IS LARGE
HAIL...WHILE THE HAZARDS SOUTH OF THE FRONT INCLUDE BOTH LARGE HAIL
AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKIP

The radar

The Northern Indiana radar (KIWX), 46 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

26 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Huntington

When
June 4, 12:20 PM EST
Where
Huntington County, Bippus
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.950, -85.617

Hail, Allen

When
June 4, 12:26 PM EST
Where
Allen County, 2 mi S of Aboite
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.967, -85.317

Hail, Allen

When
June 4, 12:40 PM EST
Where
Allen County, 3 mi N of Ft Wayne Baer Arpt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -85.183

Hail, Allen

When
June 4, 12:40 PM EST
Where
Allen County, Ft Wayne Baer Arpt
Measured
1.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.983, -85.183

Hail, Allen

When
June 4, 12:40 PM EST to 12:42 PM EST
Where
Allen County, 3 mi NE of Ft Wayne Baer Arpt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.017, -85.150

Hail, Fulton

When
June 4, 3:45 PM EST
Where
Fulton County, 4 mi SW of Rochester
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -86.267

Hail, Fulton

When
June 4, 3:52 PM EST
Where
Fulton County, 1 mi SW of Rochester
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -86.233

Hail, Wabash

When
June 4, 4:15 PM EST
Where
Wabash County, Roann
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -85.917

Hail, Wabash

When
June 4, 4:22 PM EST
Where
Wabash County, North Manchester
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -85.767

Hail, Miami

When
June 4, 4:30 PM EST
Where
Miami County, 3 mi SE of Chili
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.833, -86.000

Hail, Wabash

When
June 4, 4:40 PM EST
Where
Wabash County, 7 mi WNW of Wabash
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -85.933

Hail, Wabash

When
June 4, 4:43 PM EST
Where
Wabash County, 1 mi N of Wabash
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.817, -85.817

Hail, Huntington

When
June 4, 4:52 PM EST
Where
Huntington County, 2 mi NW of Huntington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -85.517

Hail, Huntington

When
June 4, 4:52 PM EST
Where
Huntington County, 1 mi N of Huntington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -85.483

Hail, Huntington

When
June 4, 4:53 PM EST
Where
Huntington County, 2 mi W of Huntington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.883, -85.517

Hail, Huntington

When
June 4, 4:56 PM EST
Where
Huntington County, 10 mi NW of Huntington
Measured
1 in hail
Reported by
AIRPLANE PILOT
Coordinates
40.983, -85.617

Hail, Huntington

When
June 4, 4:58 PM EST
Where
Huntington County, Roanoke
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -85.367

Hail, Huntington

When
June 4, 5:07 PM EST
Where
Huntington County, Andrews
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.850, -85.600

Hail, Wells

When
June 4, 5:09 PM EST
Where
Wells County, 6 mi NNW of Uniondale
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.917, -85.283

Hail, Wells

When
June 4, 5:20 PM EST
Where
Wells County, Ossian
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.883, -85.167

Hail, Huntington

When
June 4, 5:23 PM EST
Where
Huntington County, 3 mi SW of Huntington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.850, -85.517

Hail, Wells

When
June 4, 5:24 PM EST
Where
Wells County, 1 mi N of Ossian
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.900, -85.167

Hail, Wells

When
June 4, 5:30 PM EST
Where
Wells County, 2 mi N of Tocsin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -85.117

Hail, Adams

When
June 4, 5:40 PM EST
Where
Adams County, 1 mi N of Decatur
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.850, -84.933

Hail, Adams

When
June 4, 5:45 PM EST
Where
Adams County, 2 mi NE of Decatur
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.850, -84.900

Hail, Adams

When
June 4, 6:13 PM EST
Where
Adams County, 5 mi E of Monroe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -84.833

Thunderstorm Wind, Cass

When
June 4, 9:25 PM EST
Where
Cass County, Galveston
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -86.183

Emergency management reported large trees down and power lines down in Galveston. Uprooted and fallen trees damaged a home and two cars.

Thunderstorm Wind, Miami

When
June 4, 9:25 PM EST
Where
Miami County, Bennetts Switch
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -86.117

Emergency management reported large tree limbs down in Bennetts Switch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301060, 5301061, 5301062, 5301063, 5301064, 5301065, 5301066, 5301067, 5301068, 5301069, 5301070, 5301071, 5301072, 5301073, 5301074, 5301153, 5301154, 5301155, 5301156, 5301157, 5301158, 5301159, 5301160, 5301161, 5301162, 5301163, 5301164, 5301165.